Questions from a new poster...

Information about how to manage or reduce the severity of BFS symptoms

Moderators: JohnV, Arron, garym

Questions from a new poster...

Postby jebrown7777 on May 16th, 2013, 7:04 pm

Hello all,

Really appreciate this site. It's been a helpful source of information. So, I wanted to quickly share my story to see if there's anything I am missing.

First noticed a twitch in my left arm in September 2012. After a week or so, it went away. Fast forward a month and a half and, well, my body just let loose. Twitching all over the place, headaches, slightly elevated liver scores, etc. Saw a Neuro who diagnosed me after having giving me a clinical exam with BFS. Ok. Good. Things get better for a month and then bam. Twitching all over again (though mainly on the left side) and now muscle soreness. As an example, thighs would burn when standing. Went back in. Explained symptoms and neuro had me do a nerve conduction test and EMG. In the meantime, I developed a bad twitch near my right thumb (that responded to activity in that thumb), along with soreness and stiffness in the area. Ran the NC and EMG for the left side (because of my previous complaints) and all was within normal ranges. Good news. Around that same time, twitching continued (lots in my right leg now), weird sort of tingling, shimmying sensation in my right calf, and my right leg hurts when driving -- especially when foot is pressed on brake when in traffic. This has been the situation since early March now. Slightly elevated liver and muscle scores too (although primary care Dr didn't think that was cause of the twitching due the scores being just slightly elevated...one of my muscle tests came back fine). I do run and do all sorts of strength tests (due to my concern with the strange symptoms) and while I can do it all, it is pretty painful to run. I get a strange sensation as if my right foot is going to detach from my leg at the ankle. At any rate...

Sorry for the stream of consciousness here. Here's what I was wondering?

1. Do my symptoms sound consistent with BFS? Drs don't see to have too many answers (which makes sense given it is a benign condition).
2. Can an EMG detect problems in other areas, i.e. -- on the right side if the left side was tested?
3. Anything to the slightly elevated liver and muscle enzymes? (I am on a statin, but have been for five years without any problems.)
3. Is the pain, soreness, etc. consistent with BFS? I'm concerned that I started with twitching, but that symptoms grew worse with soreness, pain and twitching. Again, the good news is that i can "do everything." But for some reason I can see activities that I used to take for granted, like running 4 miles becoming very difficult, if not impossible due to the pain, etc. Is that just good ol' fashioned exercise intolerance?

Again, would appreciate any insights.
jebrown7777
New Member
New Member
 
Posts: 8
Joined: February 26th, 2013, 9:56 pm

Re: Questions from a new poster...

Postby SuziQ on May 17th, 2013, 2:48 pm

Hi there,
I'm surprised no one has answered you yet. We're all off in Spring Fever land. :) Sorry about that.

Everything you are describing sounds like pretty garden-variety BFS, including the stiffness, soreness and strange sensations you have experienced. It also isn't unusual for folks to have an elevated CPK (I assume that is what you are referring to?) My husband's went off the charts when he was first worked up for his BFS, (Yes, we were both 'blessed' with this insanity, lol.)

I'm sure you are aware that statins can cause elevated LFT's, as well. I also have heard that there can be a correlation between statins and muscular symptoms, and even suspicion of an **S like "syndrome" which can occur in people taking statins. It has been discussed on this forum before, so you might want to use the search feature, if you are interested. This isn't to say that you should go off your medications, only that it might be a discussion you wish to have with your physician.

Hope this helps,
Blessings,
Sue
Be careful about reading health books. You may die of a misprint.
Mark Twain
User avatar
SuziQ
Saint
Saint
 
Posts: 2139
Joined: March 23rd, 2005, 10:36 am

Re: Questions from a new poster...

Postby ag2002 on May 18th, 2013, 5:46 pm

I believe that statins can definitely be a factor. I'm not saying that the statins are causing your symptoms, however it is very possible. I personally would probably never take a statin. If your cholesterol is high there is a reason, and it is not a deficiency of statin drugs. If you have not seen "Forks over Knives" , you should watch it. Diet has a huge impact on our health. Here is a link to a portion of the documentary that deals specifically with cholesterol. http://www.youtube.com/watch?v=K9LMezWH5DA Hope you start feeling better soon.
ag2002
Senior Member
Senior Member
 
Posts: 90
Joined: May 23rd, 2012, 3:50 pm

Re: Questions from a new poster...

Postby jebrown7777 on May 19th, 2013, 4:10 pm

Thanks so much SusiQ and ag2002. Your posts were valuable and appreciated. I'm constantly monitoring for new symptoms (think i felt a twitch in the roof of my mouth today...yikes) and it's good to get some perspective without running to a neuro. I've already seen him four times since Dec. (I'm fortunate that he's patient and kind.)

Think it was my AST that was high. Unsure about muscle test (have a follow-up visit scheduled).

I will check out forks over knifes. My diet is a mess. While I exercise, I could probably lose 25 lbs. I've been on simvastatin and lisinopril for too long now and I'm only 37! Metabolic syndrome type of guy. Time to let go of this pervasive fear and to make one lifestyle changes.

I will keep posting -- especially if I find something that works.
jebrown7777
New Member
New Member
 
Posts: 8
Joined: February 26th, 2013, 9:56 pm

Re: Questions from a new poster...

Postby ezduzit on January 3rd, 2014, 5:32 pm

I have previously posted regarding my thoughts on gluten intolerence ( which I have) and BFS. I am almost 52 yrs. old, and started with my BFS just about 2 yrs. ago. I did notice a reduction in symptoms when I went gluten free. (as best as i could anyway). This past summer, I discussed my BFS with my primary physician. I have been on cholesterol meds for about 4 or 5 years. My total cholesterol was about 260 when I went on the meds. My cholesterol went down about 100 points on Crestor. He agreed that we should try taking me off my 10mg. of Crestor for three months and see what happens.Well, it did take the whole three months of being off the crestor, but I did notice another reduction in symptoms, and more importantly, I didn't feel as anxious. Well, makes me take another blood test and I "shoot" a 272 total cholesterol. So the doc puts me back on Crestor. Just a week into taking it, I feel the twitching ramping back up a bit. Coincidence? I don't know. I still don't know if i should continue to take the Crestor or not. According to what I see researching, all of the Statin drugs have the same side effects for the most part. I guess I can try a lower cholesterol diet. It's tough enough after being a "foodie" for 50 years to try and follow a gluten free diet. Try adding in less meat, less seafood, less dairy for a lower cholesterol diet and what do I have left? Fresh veggies. Ugh!
ezduzit
New Member
New Member
 
Posts: 4
Joined: May 14th, 2012, 2:41 pm

Re: Questions from a new poster...

Postby veryworried123 on January 3rd, 2014, 6:33 pm

my wife and daughter are both gluten free and i'm planning on going on it

its a difficult diet to follow. I too have slightly elevated cholesterol so between that and gluten there honestly isn't much left. i hear ya

based on the first posters...i don't see anything that doesnt fall into BFS

bfs is 90% mental 10% diet in my opinion

i too have very bad days trust me i know what your going through

the last time i discussed this with my doctor (who's very blunt) she said "its benign. i don't care how many times you twitch or where. let it *beep* twitch and move on. there's worse things out there. You have a greater chance of getting struck by lighting than this being something other than bfs" then she offered me a glass of wine

which i accepted
veryworried123
Hero
Hero
 
Posts: 303
Joined: December 10th, 2013, 2:28 pm

Re: Questions from a new poster...

Sponsor

Sponsor
 


Return to Symptom Management

Who is online

Users browsing this forum: Yahoo [Bot] and 2 guests